Tyrosine kinase inhibitors (TKIs) blocking the BCR-ABL1 oncokinase activity have led to a revolutionary progress in the treatment and prognosis of chronic myeloid leukemia (CML). Nevertheless, a small fraction of patients still does not respond satisfactorily to TKI treatment. Therefore, early prediction of treatment response remains one of the major research focuses in order to perform timely treatment modifications. First, in study I, we involved 52 patients with chronic-phase (CP) CML who used first-line TKIs (imatinib, nilotinib, and dasatinib) for treatment. We used the fold change (FC) in BCR-ABL1 levels between diagnosis (dg) and 1 month as an indicator for early response to treatment. After 1 month of TKI therapy, we identified a poor responders patient group with an inferior long term response. Poor responders did not show any decline in BCR-ABL1 levels during the first month of therapy. Biologically, they were a distinct subgroup with enlarged spleens and a higher Ph+CD34+CD38- stem cell burden at dg. Secondly, in study II, we studied the bone marrow (BM) lymphocytosis phenomenon occurring during TKI therapy. We involved 105 CP CML patients on first-line TKIs (imatinib, dasatinib, and nilotinib) to assess BM lymphocytes by morphology through counting from slides stained by the May-Grünwald-Giemsa (MGG) method and immunophenotyping by flow cytometry. Our results demonstrated that all current TKIs used as first-line treatment in CML induced BM lymphocytosis, which was associated with a better treatment response, as a higher proportion of patients with increased BM lymphocyte counts achieved a 3-month molecular response of BCR-ABL1 transcript levels being less than 10%. However, lymphocytosis occurred in peripheral blood (PB) only during dasatinib therapy. Study III examined hypogammaglobulinemia and the effects of TKI therapy (imatinib, dasatinib, nilotinib, and bosutinib) on B cells. We collected BM and PB samples from 56 first–line TKI treated CP CML patient and found that imatinib treatment decreased IgA and IgG levels, while dasatinib patients had decreased IgM levels. Importantly, we found that an initial decrease in Ig levels at dg predisposed the patient to hypogammaglobulinemia during TKI therapy. Hypogammaglobulinemia was associated only with mild infections, and no severe infections were reported. In conclusion, this thesis demonstrates that after 1 month of TKI therapy, it is already possible to identify the patients who will have inferior long-term responses. Furthermore, TKI treatment induces immunological effects, such as BM lymphocytosis, which are related to therapy responses. In addition to effects on T cells, the B cell compartment is also affected, which can be observed as hypogammaglobulinemia during the treatment. As CML patients are using TKI therapy for years or even decades, immunological monitoring during the course of therapy is warranted.
|Myöntöpäivämäärä||2 kesäkuuta 2017|
|Tila||Julkaistu - 2 kesäkuuta 2017|
|OKM-julkaisutyyppi||G5 Tohtorinväitöskirja (artikkeli)|
- 3122 Syöpätaudit